Cisplatin-Based Chemotherapy Linked to Hearing Loss in Cancer Survivors

News
Article

Extended treatment with high doses of cisplatin-based chemotherapy is associated with severe and progressive hearing loss.

Patients with cancer who received cisplatin-based chemotherapy for an average of 14 years experienced significant hearing difficulties in everyday listening, according to study authors from the University of South Florida (USF). The study is the first to assess listening challenges and hearing loss (HL) progression in recovered patients, highlighting the need for regular audiological evaluations to prevent and mitigate HL in patients who received cisplatin-based chemotherapy.

chemotherapy hearing loss

The findings underscore the crucial need for extended follow-up of patients treated with cisplatin through regular auditory evaluations to manage and mitigate long-term hearing damage and loss. Image Credit: © Rido - stock.adobe.com

Cisplatin is a common chemotherapy drug used to treat bladder, ovarian, testicular, and cervical cancer, as well as other types of cancers. However, it is highly ototoxic; ears have difficulty properly filtering out cisplatin, causing it to become trapped. This results in inflammation that damages the sensory cells, which are essential for coding sound, and permanent HL can progress post-treatment.1

The researchers recognized the lack of evidence regarding cisplatin-related HL (CRHL) and aimed to measure the impact of cisplatin therapies through comprehensive audiologic assessments, evaluate the progression of CRHL considering comorbidities, and identify the associated risk factors. The audiologic assessments included the Words-in-Noise (WIN) test, full-spectrum audiometry, and additional otologic measures.2,3

The platinum study is a longitudinal assessment of 100 cisplatin-treated testicular cancer survivors enrolled from 2012 to 2018, with ongoing follow-ups at a median of 14 years after chemotherapy. The study authors observed that 78% of participants had audiometrically defined HL, with those who self-reported having 2-fold worse hearing than those without self-reported HL (48 vs 24 dB HL; P < .001).3

The results indicated that poorer WIN scores were associated with hypercholesterolemia (β = 0.88; 95% CI, 0.08 to 1.69; P = .03), lower education (F1 = 5.95; P = .004), and severity of audiometrically defined HL (β̂ = 0.07; 95% CI, 0.06 to 0.09; P< .001). Additionally, CRHL progression was associated with hypercholesterolemia (β̂ = −4.38; 95% CI, −7.42 to −1.34; P = .01) and increasing age (β̂ = 0.33; 95% CI, 0.15 to 0.50; P < .001).3

The study authors note that higher doses of cisplatin led to more severe HL. Patients receiving cisplatin doses of 300 mg/m² or less experienced significantly less HL progression compared to those receiving higher doses, who exhibited greater progression over time. These data indicate that patients with conditions such as poor cardiovascular health and high blood pressure have an increased risk of developing CRHL.3

The findings underscore the crucial need for extended follow-up of patients treated with cisplatin, especially as they experience age-related HL, through regular auditory evaluations to manage and mitigate long-term hearing damage and loss.

“We want to protect our hearing or treat [HL] if hearing damage occurs,” said Victoria Sanchez, AuD, PhD, CCC-A, F-AAA, associate professor in the USF Health Department of Otolaryngology Head & Neck Surgery, in a press release. “Hearing allows us to connect to the world we love. Staying connected through conversations with family and friends, enjoyment of music and entertainment, staying safe and finding pleasure in our vibrant surroundings. Promoting optimal hearing for overall wellness is essential for healthy living.”2

References
  1. Cisplatin (intravenous route). Mayo Clinic. March 1, 2024. Accessed July 9, 2024. https://www.mayoclinic.org/drugs-supplements/cisplatin-intravenous-route/side-effects/drg-20062953?p=1#:~:text=Cisplatin%20injection%20is%20used%20to,direct%20supervision%20of%20a%20doctor
  2. Chemo drug may cause significant hearing loss in longtime cancer survivors. News Release. June 28, 2024. Accessed July 9, 2024. https://www.eurekalert.org/news-releases/1049822
  3. Sanchez VA, Dinh PC, Monahan PO, et al. Comprehensive audiologic analyses after cisplatin-based chemotherapy. JAMA Oncol. June 06, 2024. doi:10.1001/jamaoncol.2024.1233
Recent Videos
Image Credit: © Anastasiia - stock.adobe.com
LGBTQIA+ pride -- Image credit: lazyllama | stock.adobe.com
Image Credit: © Анастасія Стягайло - stock.adobe.com
breast cancer treatment/Image Credit: © Siam - stock.adobe.com
Image Credit: © Dragana Gordic - stock.adobe.com
small cell lung cancer treatment/Image Credit: © CraftyImago - stock.adobe.com
lymphoma, OPC, ASCO 2024, hodgkin lymphoma
car t cell therapy multiple myeloma/Image Credit: © Lusi_mila - stock.adobe.com